Exposure to levamisole, a prevalent adulterant of illicit cocaine in North America, can induce a distinctive clinical syndrome of retiform purpura and cutaneous necrosis affecting the extremities, ears, and skin overlying the zygomatic arch. The syndrome has been linked to neutropenia, agranulocytosis, and pauci-immune glomerulonephritis. It is associated with the lupus anticoagulant, IgM antibodies to cardiolipin, and very high titers of p-ANCAs (due to autoantibodies to elastase, lactoferrin, cathepsin-G, and other neutrophil components rather than to myeloperoxidase alone). Biopsies reveal widespread thrombosis of small cutaneous vessels with varying degrees of vasculitis. There is no consensus on treatment of levamisole-induced purpura, but early lesions can resolve with abstinence. There may be long-term sequelae of levamisole exposure, such as deforming cutaneous lesions, arthralgias, and arthritis.
et al. Levamisole-induced vasculopathy: a systematic review. Semin Arthritis Rheum. 2019;48:921.
et al. Atypical chronic inflammatory ANCA-positive deforming arthritis after cocaine-levamisole exposure. J Clin Rheumatol. 2020;26:24.